Alert archive / Maine / Flash Flood Warnings in 2018
Flash Flood Warning 11, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Aug 4, 2018, 2:16 AM EDT for Franklin County, Oxford County, Maine. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2018, 2:16 AM EDT (06:16 UTC)
- Expired
- Aug 4, 2018, 6:15 AM EDT
- In force
- 4 hr
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Flood severity
- None
Counties Franklin County, ME, Oxford County, ME
The radar
The Portland,ME radar (KGYX), 133 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 6.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 469 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted.
444 WGUS51 KGYX 040616 FFWGYX MEC007-017-041015- /O.NEW.KGYX.FF.W.0011.180804T0616Z-180804T1015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Gray ME 216 AM EDT SAT AUG 4 2018 The National Weather Service in Gray Maine has issued a * Flash Flood Warning for... Northwestern Oxford County in western Maine... West central Franklin County in western Maine... * Until 615 AM EDT. * At 215 AM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Eustis, Rangeley, Dallas Plantation, Coplin Plantation, Tim Pond, Magalloway Plantation, Lang, Adamstown, Richardsontown, Davis, Lincoln Plantation, Lower Cupsuptic, Stetsontown, Rangeley Plantation and Upton. Additional rainfall amounts of one to two inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Flooding is occurring or is imminent. It is important to know where you are relative to streams, rivers, or creeks which can become killers in heavy rains. Campers and hikers should avoid streams or creeks. && LAT...LON 4518 7061 4509 7044 4477 7100 4496 7104 $$ Cempa
2 follow-up statements
925 WGUS71 KGYX 040811 FFSGYX Flash Flood Statement National Weather Service Gray ME 411 AM EDT SAT AUG 4 2018 MEC007-017-041015- /O.CON.KGYX.FF.W.0011.000000T0000Z-180804T1015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Oxford ME-Franklin ME- 411 AM EDT SAT AUG 4 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM EDT FOR NORTHWESTERN OXFORD AND WEST CENTRAL FRANKLIN COUNTIES... At 407 AM EDT, Doppler radar indicated showers and thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen in some spots. Although the heaviest rain has moves out of the area, rain will continue through the morning, and runoff is likely to continue for a couple more hours. Some locations that will experience flooding include... Eustis, Rangeley, Dallas Plantation, Coplin Plantation, Tim Pond, Magalloway Plantation, Lang, Adamstown, Richardsontown, Davis, Lincoln Plantation, Lower Cupsuptic, Stetsontown, Rangeley Plantation and Upton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Flooding is occurring or is imminent. It is important to know where you are relative to streams, rivers, or creeks which can become killers in heavy rains. Campers and hikers should avoid streams or creeks. && LAT...LON 4518 7061 4509 7044 4477 7100 4496 7104 $$ CEMPA
909 WGUS71 KGYX 041014 FFSGYX Flash Flood Statement National Weather Service Gray ME 614 AM EDT SAT AUG 4 2018 MEC007-017-041023- /O.EXP.KGYX.FF.W.0011.000000T0000Z-180804T1015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Oxford ME-Franklin ME- 614 AM EDT SAT AUG 4 2018 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN OXFORD AND WEST CENTRAL FRANKLIN COUNTIES WILL EXPIRE AT 615 AM EDT... The heaviest rain has ended, but be on alert for the potential for additional heavy rain through this morning. Please continue to heed any remaining road closures. LAT...LON 4518 7061 4509 7044 4477 7100 4496 7104 $$ MJC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 12:00 AM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 4, 12:00 AM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1200 AM EDT Sat Aug 4 2018
.SYNOPSIS...
A trough of low pressure is approaching New England from the
west. Ahead of this trough, a warm and humid air mass is in
place. Showers and thunderstorms are expected through tonight
and into Saturday until the trough finally moves through
Saturday evening.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
1150 PM...Have updated overnight pops to reflect the near
continuous stream of showers, with perhaps some rumbles of
thunder, across the nrn zone. This area remains north of the
weak but persistent sfc boundary, where both T and Td are a few
degrees below areas to the south. For the most part areas south
of the boundary will stay relatively dry thru most of the
overnight, although could see precip moving grazing SW NH at
times, as the boundary shifts orientation a bit more N-S than
W-E. Will leave the FFW as it is for now, there will be some
embedded downpours, but overall thinking rafl amts not as high
as expected today or this evening in that area, so may re-align
it or drop it with the early morning forecast. Temps will not
move much tonight.
700 PM Update...
Thunderstorms are winding down late this evening and the focus
for continued shower activity will shift to northwest zones
overnight. Can't rule out an isolated thunderstorm and
possibility of heavy rain will persist through the night as
PWAT's remain quite high throughout the region. A flash flood
watch remains in effect through Saturday afternoon. Have
updated pops and wx grids to reflect current radar trends and
aside from the usual temp/td tweaks...no major changes planned
to current forecast.
Prev Disc...
A warm front stretches across central New Hampshire and into
the foothills of western Maine. Along and south of this warm
front a warm and humid air mass exists with deep tropical
moisture in place. North of the warm front, clouds have kept
temperatures down and humidity is not quite as high. Within the
warm sector south of the front, expect scattered thunderstorms
with torrential downpours and possibly a few strong downbursts.
This activity will be most likely along and just south of the
warm front, with the trailing stratiform rain blowing off to the
north northeast across the warm front into northern New
Hampshire and northwest Maine. It is this area along and north
of the warm front that the greatest potential rainfall exists,
as rounds of storms south of the front likely lead to a more
persistent rain north of the front through the night while areas
south will see more intermittent rainfall. Training of storms
along the front will also pose a risk for flash flooding.
Because of this increased risk, we have issued a Flash Flood
Watch for western and northern New Hampshire as well as the
northwest corner of Maine where the greatest threat for heavy
rainfall exists. Although storm intensity will likely wane
overnight, we do expect some storms to continue as an upper
trough approaches and begins to bring more synoptic scale lift.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Upper trough crosses the area on Saturday, with a more classic
intersecting warm/cold front feature beginning to develop. North
of the warm front a steadier rain will continue, while to the
south a line of storms may form again especially during the
afternoon as the cold front advances east into the warm and
humid air mass. The flash flooding threat will continue until
this cold front/trough moves through the area Saturday evening.
Temperatures will be cooler on Saturday mainly due to cloud
cover. Humidity will still be quite high. We should see some
clearing Saturday night with temperatures dropping into the 60s
with a little bit less humidity.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Upper level convergence will lead to strong subsidence and high
pressure Sunday into Monday. It will be heating up Sunday into
Monday. A sea breeze will keep coastal areas slightly cooler on
Sunday and high temperatures will climb to the low 90s in
southern areas and upper 80s in northern areas by Monday.
An upper level trough will move eastwards out of the midwest on
Tuesday driving a surface cold front through the region
Wednesday into Thursday. The front will slowly move through with
widespread showers and thunderstorms. Behind the front
temperatures will return to more seasonable levels.
&&
.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
Short Term...Expect scattered thunderstorms across southern New
Hampshire and southwest Maine this evening and isolated storms
tonight. Further north a steady rain may develop and bring
prolonged MVFR conditions. There is a chance that ocean
fog/clouds develop this evening into tonight with the humid air
mass over the waters. If this occurs, coastal locations may see
IFR or worse conditions develop, with Rockland being the most
likely terminal affected. These clouds and fog would clear out a
bit Saturday morning, but a full clearing may not occur until
the cold front moves through Saturday evening.
Long Term...VFR conditions will remain through the weekend with
hot and humid conditions. A cold front will cross the region on
Wednesday with scattered showers.
&&
.MARINE...
Short Term...Light southwesterly flow over the Gulf of Maine
shifts to west behind a cold front Saturday night.
Long Term... High pressure will build into the region for the
weekend with calm wind and seas. Increasing southwesterly flow
mid week ahead of a cold front moving through Wednesday into
Thursday.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flash Flood Watch through Saturday afternoon for MEZ007-008-
012.
NH...Flash Flood Watch through Saturday afternoon for NHZ001>009-
011-015.
MARINE...None.
&&
SYNOPSIS...
NEAR TERM...Cempa/Kimble
SHORT TERM...Kimble
LONG TERM...Curtis/Schroeter
AVIATION...
MARINE...Hazardous weather outlook, Aug 3, 9:37 PM EDT, 4 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 937 PM EDT Fri Aug 3 2018 MEZ009-013-014-018>028-NHZ010-012>014-050145- Central Somerset-Southern Franklin-Southern Somerset-Interior York- Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Strafford-Eastern Hillsborough-Interior Rockingham- Coastal Rockingham- 937 PM EDT Fri Aug 3 2018 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, central New Hampshire and southern New Hampshire. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The scattered showers and thunderstorms will continue Saturday as an upper trof moves into the region. The thunderstorms could produce heavy downpours and lead to localized flash flooding. Fair weather but very warm and humid conditions remain Sunday into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-050145- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 937 PM EDT Fri Aug 3 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007-008-012-NHZ001>009-011-015-050145- Northern Oxford-Northern Franklin-Southern Oxford-Northern Coos- Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton- Southern Carroll-Sullivan-Merrimack-Belknap-Cheshire- Western And Central Hillsborough- 937 PM EDT Fri Aug 3 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Expect scattered showers and thunderstorms today and tonight as a frontal boundary approaches the region. The thunderstorms could produce damaging winds and locally heavy downpours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. The scattered showers and thunderstorms will continue Saturday as an upper trof moves into the region. The thunderstorms could produce heavy downpours and lead to localized flash flooding. Fair weather but very warm and humid conditions remain Sunday into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 1:43 AM EDT | Areal Flood Advisory | GYX | Franklin, Oxford | 3 hr |
| Aug 4, 4:58 AM EDT | Special Weather Statement | GYX | Franklin | 47 min |
| Aug 4, 8:56 AM EDT | Areal Flood Advisory | GYX | Franklin, Oxford, Somerset | 3 hr |
Nearby
Flash Flood Warnings in Maine, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.